Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $116,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep full latitude upper trough was sweeping from the central U.S. into the eastern U.S. A strong cold front accompanied the system. An unseasonably warm, moist air mass was present across Georgia in advance of this system. Widespread moderate to heavy rain tracked repeatedly across the northern 1/4th of the state throughout much of the day in advance of the main weather system. Toward evening, a line of strong thunderstorms entered the northwest part of the state, spawning a brief F0 tornado in Chattooga county. While the line of thunderstorms continued to progress across the state, it weakened through the evening, but intensified after midnight as it moved across west central and central Georgia spawning another brief tornado in Monroe county during the early morning hours. Other isolated strong thunderstorms caused wind damage. During the afternoon of the 7th, strong northwest winds spread across the region behind the cold front, blowing down several trees in north Georgia, injuring one person in Whitfield county in northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 6, 10:42 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 6, 10:42 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1042 AM EST TUE JAN 6 2009
.UPDATE...
WILL SEND UPDATE TO TWEAK TEMPERATURES...ESPECIALLY IN NORTH
GEORGIA WHERE PRECIP IS KEEPING TEMPS DOWN A LITTLE. WILL ALSO
UPDATE POPS...INCREASING THEM NORTH AND DECREASING THEM A TAD
SOUTH. SOME MINOR TWEAKS TO HOURLY TEMPS AND DEWPOINTS TO KEEP
THEM ON TRACK...AND WILL ALSO SEND AN UPDATE TO THE FLOOD WATCH TO
REFRESH WORDING. ALREADY SEEING PROBLEMS ACROSS NORTH GEORGIA WITH
THE RAINFALL THIS MORNING...AND DESPITE THE BRIEF LULL THERE IS
MORE TO COME.
HAVE KEPT ONLY SLIGHT CHANCE THUNDER IN THE GRIDS AND HAVE NOT
INCLUDED SEVERE WORDING GIVEN ONLY MODEST INSTABILITY...BUT SHEAR
IS IMPRESSIVE WITH STRONG LLJ MOVING IN ACROSS THE AREA WITH
APPROACHING FRONT. 60+KT AT 850MB WILL MOVE INTO THE REGION WITH
THE FRONT AROUND SUNSET AND IF ANY OF THAT TRANSFERS TO THE
SURFACE...DAMAGING WINDS WILL BE POSSIBLE...AND WITH THE SHEAR
SMALL QLCS SEGMENTS WILL ALSO BE POSSIBLE. MORE ON THIS IN THE
AFTERNOON AFD.
TDP
&&
.PREV DISCUSSION... /ISSUED 530 AM EST TUE JAN 6 2009/
SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT SATELLITE/RADAR LOOP SHOWS A LARGE MOISTURE PLUMB EXTENDING
FROM THE THE SOUTHERN TIP OF BAJA MEXICO TO THE MID ATLANTIC STATES
AND OUT INTO THE ATLANTIC WITH SHOWERS AND ISOLATED THUNDERSTORMS.
THIS PLUMB IS ASSOCIATED WITH A FRONTAL BOUNDARY THAT IS OVER N GA
AT THE MOMENT AND STAYING FAIRLY STATIONARY. THIS FRONT IS NOT
EXPECTED TO MOVE TO MUCH FURTHER SOUTH AS A BERMUDA LIKE RIDGE OVER
SOUTH GA/FL IS KEEPING THIS FRONT FROM MOVING. THIS WILL KEEP THE
HEAVIEST PRECIP ACROSS NORTH GEORGIA WITH 2-4 INCHES EXPECTED OVER
THE NEXT 24-36 HOURS IN SOME ARES. THE MAJORITY OF THE RAIN WILL
REMAIN ALONG AND NORTH OF THE FRONT...WITH LITTLE TO NO PRECIP EXPECTED
FURTHER SOUTH ACROSS CENTRAL GA. BY LATE TONIGHT THE UPPER TROUGH
BEGINS TO SHIFT EASTWARD ALLOWING THE MAIN COLD FRONT TO SWEEP
THROUGH THE CWA. IT IS DURING THIS PERIOD THAT THE REST OF THE CWA
WILL SEE THE EFFECTS OF THIS WEATHER SYSTEM. RIGHT NOW THE MAIN
CONCERN FROM THIS SYSTEM WILL BE HEAVY RAIN ACROSS NORTH AND NW
GA. ALL OF THE MODELS ARE SHOWING THE HEAVIEST RAINFALL ALONG THE
TN/GA BORDER THROUGH THE NEXT 24 HOURS. THE SECOND CONCERN IS THE
POSSIBILITY OF SOME SEVERE WEATHER WHICH IS MINIMAL AT THIS TIME.
CAPES AND LIFTED INDICES ARE VERY WEAK WITH THIS SYSTEM BUT THERE
IS A STRONG 50-60KT LOW LEVEL JET THAT IS EXPECTED OVER THE AREA
THIS AFTERNOON AND EVENING. AS THESE SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING ACROSS NORTH AND PORTIONS OF CENTRAL
GA...THESE AREAS COULD SEE SOME OF THESE WINDS MIX DOWN TO THE
SURFACE CAUSING SOME WIND DAMAGE. ANY THUNDERSTORMS THAT DUE
DEVELOP WILL BE ABLE TO TAP INTO THE STRONG LOW-LEVEL WINDS AND
COULD RESULT IN SOME WIND GUSTS NEAR SEVERE LEVELS.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ONCE THIS FRONTAL SYSTEM CLEARS THE ARE WED...HIGH PRESSURE BUILD IN
FROM THE CENTRAL AND SOUTHERN PLAINS THU THROUGH SAT. THIS WILL MEAN
DRIER AND COOLER WEATHER TO COME FOR THE REST OF THE WEEK. THE NEXT
PRECIP SYSTEM IS SLATED TO AFFECT THE AREA BY SAT NIGHT/SUN AS A
SHORT WAVE MOVES INTO OUR AREA. THERE IS VERY LITTLE MOISTURE AND
INSTABILITY WITH THIS NEXT SYSTEM SO WILL CONTINUE WITH SHOWERS IN
THE FORECAST FOE NOW. TEMPS IN THE EXTENDED SHOULD BE NEAR OR
SLIGHTLY BELOW SEASONAL NORMS.
AVIATION...
SO FAR CIGS HOLDING IN THE MVFR RANGE MOST PLACES WITH VSBYS 5 MILES
OR BETTER. AM WATCHING AN AREA OF IFR CIGS ACROSS SOUTH GEORGIA
..WHICH MAY WORK INTO THE CSG/MCN AREA BEFORE SUNRISE. LOW
CONFIDENCE THAT WE WILL SEE IFR CONDITIONS ACROSS NORTHERN TAF SITES
THIS MORNING AND PLAN TO KEEP CIGS GENERALLY IN THE 1 TO 2 THSD FT
RANGE THROUGH THE MORNING...BEFORE INCREASING INTO THE 2 TO 3 THSD
FT RANGE LATE MORNING INTO THE AFTERNOON. WITH MAIN RAIN AREA
CONTINUING TO LIFT SLOWLY TO THE NORTH...MAY ONLY SEE A FEW
SPRINKLES HERE AND THERE THIS MORNING BEFORE GETTING BACK INTO
BETTER PRECIP COVERAGE LATE TODAY/TONIGHT. RISK OF THUNDER LOOKS
MINIMAL...AND BEST CHANCE WITH THE FRONT. HOWEVER...WILL CARRY
THUNDER MOST PLACES DURING THE EVENING...ENDING WITH FROPA WHICH
SHOULD BE CLOSE TO 06Z IN ATL AND BY 12Z ELSEWHERE. WINDS SOUTH TO
SOUTHWEST TODAY AHEAD OF THE FRONT. ALREADY SEEING SOME GUSTS THIS
MORNING...AND PLAN TO INCREASE POSSIBLE GUST TO 25 KTS BY THIS
AFTERNOON. WINDS GOING NORTHWEST BEHIND THE FRONT LATE TONIGHT...AND
SHOULD REMAIN QUITE BREEZY.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 66 52 56 36 54 / 70 100 70 5 0
ATLANTA 66 49 54 37 52 / 80 100 50 5 0
BLAIRSVILLE 57 47 48 32 43 / 100 100 50 20 5
CARTERSVILLE 62 49 51 32 49 / 100 100 50 10 0
COLUMBUS 71 54 58 38 58 / 60 100 50 5 0
GAINESVILLE 58 49 52 35 49 / 100 100 50 10 0
MACON 73 56 58 39 60 / 30 90 70 5 0
ROME 61 48 50 33 49 / 100 100 50 10 5
PEACHTREE CITY 66 47 54 35 54 / 70 100 50 5 0
VIDALIA 74 59 65 39 62 / 10 60 80 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...
FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON...
LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.
&&
Hazardous weather outlook, Jan 6, 11:30 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EST TUE JAN 6 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EST TUE JAN 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS
PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL
REMAIN NEARLY STATIONARY THIS AFTERNOON...AS A SURFACE LOW DEVELOPS
OVER THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST
...PULLING THE COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD
CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT RESULT
IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING CONDITIONS WILL
CONTINUE TO BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE
PRIMARY HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS WITH
AN ISOLATED TORNADO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS WILL
BE SOUTH AND WEST OF A ROME TO GAINESVILLE TO GRIFFIN LINE.
.DISCUSSION...
GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE THIS
AFTERNOON...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM
LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW WILL LIFT NORTHEAST
ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL
GEORGIA TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS THE AREA THROUGH TONIGHT AS THIS COMPLEX WEATHER
SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL COULD BE HEAVY AT
TIMES...WITH ADDITIONAL TOTALS OF 2 TO 3 INCHES POSSIBLE ACROSS
PORTIONS OF NORTH GEORGIA...TOTAL ACCUMULATIONS COULD BE 4 TO 7
INCHES BY WEDNESDAY MORNING. THE COMBINATION OF STRONG WIND SHEAR
AND WEAK INSTABILITY IS EXPECTED TO BE ENOUGH TO PRODUCE
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO
PRODUCE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jan 6, 6:43 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 AM EST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD DUCKTOWN 34.24N 84.25W
01/06/2009 FORSYTH GA EMERGENCY MNGR
EMA REPORTED SUTTON DOWN CREEK EXPERIENCING FLOODING AT
CONCORD ROAD AND OAK GROVE ROAD. INDICATED THAT LOW LYING
AREAS ALSO FLOODED...RESULTING IN 6 ROAD CLOSURES.
&&
GRIFFITHLocal storm report, Jan 6, 6:48 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 AM EST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM FLOOD ALPHARETTA 34.07N 84.27W
01/06/2009 FULTON GA EMERGENCY MNGR
FALLOW ROAD AND TIDWELL ROAD EXPERIENCING FLOODING.
&&
GRIFFITHEvent by event
12 flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Flood, Cherokee
- When
- January 6, 12:20 PM EST to January 7, 7:02 PM EST
- Where
- Cherokee County, 1.79 mi WNW of Canton Cherokee Arpt to 2.48 mi E of Oak Grove
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.334, -84.446
The USGS gage on the Etowah River, 1.5 miles northeast of Canton near Interstate-575, reached flood stage of 17 feet at 1220 pm EST on January 6th and continued at or above flood stage until 702 pm EST. In addition, the Little River at Georgia Highway 5, two miles northeast of Woodstock, reached flood stage of 11.0 feet briefly at 230 pm EST on January 6th. Damage was confined to minor debris removal.
Flood, Bartow
- When
- January 6, 12:20 PM EST to January 7, 8:30 AM EST
- Where
- Bartow County, 1.71 mi WNW of Ladds to 1.9 mi SSW of Emerson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.163, -84.856
The Daily Tribune News of Cartersville reported that four roads in the county were closed because of flooding. These included Parr Wade Bishop and Old Grassdale Roads in Cartersville, Puckett Road in Emerson, and Euharlee Road in the Mission Ridge Subdivision. The later of which was a result of a collapsed retaining wall. Damage was limited to minor debris removal.
Flood, Forsyth
- When
- January 6, 12:30 PM EST to January 7, 6:45 AM EST
- Where
- Forsyth County, 2.52 mi NNW of Hightower to 0.67 mi NW of Hightower
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.335, -84.234
The Forsyth County Emergency Management Director reported that the Etowah River had risen out of it banks at Old Federal Road and Nicholson Road in the northwest part of the county. Nicholson Road was inundated with at least a foot of water near Bannister Creek. In addition, Setting Down Creek was flooding at Concord and Oak Grove Roads. Six roads were closed as a result of these flooding incidents. Windermere Park in the southeast part of the county was also closed as a consequence of flooding from the Etowah River. Damage was limited to debris removal.
Flood, Banks
- When
- January 6, 12:30 PM EST to 2:30 PM EST
- Where
- Banks County, 2.29 mi ESE of Homer to 1.95 mi WNW of Arp
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.322, -83.461
The Banks County Emergency Management Director reported that Webb Creek, approximately four miles southeast of Homer, overflowed its banks at Marshburn Drive. At least six inches of water was flowing over the road at this location for about two hours. Damage was confined to minor debris removal.
Tornado, Chattooga
- When
- January 6, 5:05 PM EST to 5:08 PM EST
- Where
- Chattooga County, 0.56 mi SSW of Rowell Siding to 0.19 mi NW of Holland
- Rating
- EF0
- Path length
- 2.1 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.323, -85.384
A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that a brief EF0 tornado touched down four miles east-southeast of Chattoogaville and moved north-northeast paralleling Georgia Highway 100 for just a little over a 2-mile long track. Spotty tree damage was observed along Old Holland Road and Georgia Highway 100 along the tornado track. Light to moderate damage was observed to the roofs of three buildings and several outbuildings, some of which may have been a product of straight-line winds.
Thunderstorm Wind, Floyd
- When
- January 6, 5:15 PM EST to 5:45 PM EST
- Where
- Floyd County, Coosa to Lindale
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 34.250, -85.350
A CocoRaHS observer on the southeast side of Rome reported that several trees and at least one power line were down in the area. A wind gust of 61 mph was measured at the Floyd Medical Center in Rome at 530 pm EST.
Thunderstorm Wind, Gordon
- When
- January 6, 5:45 PM EST to 6:00 PM EST
- Where
- Gordon County, Resaca to Redbud
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.580, -84.930
The Gordon County 911 Center reported that four trees and one power line were down across the northern part of the county.
Flood, Catoosa
- When
- January 6, 6:00 PM EST to January 8, 5:00 AM EST
- Where
- Catoosa County, 1.12 mi NNW of Burning Bush to 1.04 mi ESE of Shookville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.914, -85.231
A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia determined that flooding occurred on the West Chickamauga Creek, the South Chickamauga Creek, and Peavine Creek. All of these creeks overflowed their banks and caused minor flooding of adjacent low-lying areas, woodlands, and fields. The Catoosa County News reported that the Battlewood Apartments off Fant Drive were threatended by flood waters. Residents of the apartment complex were evacuated as a precaution, but no damage to property occurred. Overall, damage was limited to debris removal.
Flood, Floyd
- When
- January 6, 6:15 PM EST to January 11, 10:15 AM EST
- Where
- Floyd County, 6.25 mi WSW of Crystal Spgs to 2.24 mi NNW of Coosa
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.355, -85.315
The USGS river gage on the Armuchee Creek, three miles southeast of Armuchee at Old Dalton Road, reached flood stage of 19 feet at 615 pm EST on January 6th. The creek remained in flood stage at this point until January 11th at 1015 am EST. Then, five miles west-southwest of Armuchee, Health Creek reached flood stage of eight feet for approximately 15 minutes at 1100 pm EST. Finally, the Coosa River six miles southwest of Rome at the Mayo Lock and Dam reached flood stage of 24 feet and remained in a minor flood state until January 10th at 725 am EST. Several roads in the county were at least temporarily closed because of high water and flooding. The Rome News Tribune reported that 62 roads across the county that were closed during the height of the flooding. In addition, Heritage Park and Ridge Ferry Park were also flooded. Damage from the flooding resulted in debris removal in portions of the county.
Flood, Pickens
- When
- January 6, 7:00 PM EST to January 7, 8:30 AM EST
- Where
- Pickens County, 0.9 mi NW of Talking Rock to 2.45 mi SSW of Talking Rock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.508, -84.513
The Pickens County Progress of Jasper reported that heavy rain pushed many creeks in the county out of their banks. Talking Rock Creek rose from one foot to eight feet. Part of Talking Rock Highway had to be closed because of a mudslide. Several other roads were closed because of localized flooding, including Petit, Jordan, Mineral Springs, Fortner, and Thompson Lane. Damage was limited to debris removal, mostly as a result of the mudslide.
Flood, Whitfield
- When
- January 6, 8:26 PM EST to January 11, 9:30 AM EST
- Where
- Whitfield County, 0.84 mi WSW of Parrett Crossing to 3.03 mi SW of Carbondale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.964, -84.963
The Daily Citizen of Dalton reported that heavy rain caused flooding on many roads throughout the county. Some specific roads impacted by high water included Cohutta-Varnell Road, Old Mill Road, Old Cleveland Highway, along with several others. Damage was confined to debris removal.
Flood, Polk
- When
- January 6, 10:00 PM EST to January 7, 9:15 AM EST
- Where
- Polk County, 0.76 mi WNW of Cedartown to 0.87 mi SSE of Fish
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 34.023, -85.263
The Rockmart Journal and the Cedartown Standard documented two flooding events in Polk county. Euharlee Creek overflowed its banks in downtown Rockmart submerging a portion of Silver Comet Trail. A portion of Seaborn James Park was also flooded. Cedar Creek also overflowed its banks causing temporary flooding of some city streets in Cedartown. A portion of West Avenue was briefly submerged under several inches of water at the height of the flooding. Damage was limited to debris removal.
Flood, Murray
- When
- January 6, 11:33 PM EST to January 9, 9:00 AM EST
- Where
- Murray County, 2.51 mi WNW of Gregory to 0.59 mi WSW of Holley
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 34.963, -84.821
The Dalton Citizen of Dalton reported that heavy rain caused several creeks and streams across the county to overflow their banks. High water forced the closure of several roads. Approximately 4000 acres of the Perry Farm were flooded by the Conasauga River and Sumach Creek when they came out of their banks. Mill Creek rose out of its banks and flooded a trailer park on Third Avenue. Norton Bridge on the north end of the county was flooded and had to be closed as well as parts of Georgia Highway 225 North above Red Cut Road and Patricia Avenue in Spring Place. Also on Georgia Highway 255, saturated soil from the heavy rain caused a tree to fall on the road blocking the highway in both directions between Spring Place and Central for more than an hour. In addition, several pastures on Maddox Mill Road were flooded by Cohulla Creek. Two men stranded in high water near Old Georgia Highway 2 in Cisco had to be rescued and two other men had to be rescued from rising waters while boating down Jacks River. All were rescued without injury or incident.
Thunderstorm Wind, Chattahoochee
- When
- January 7, 2:16 AM EST to 2:20 AM EST
- Where
- Chattahoochee County, Cusseta to Manta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 32.300, -84.770
The Chattahoochee County 911 Center reported that numerous trees were down on Fire Tower Road east of Cusseta and about six trees were down on Georgia Highway 26 east of Cusseta near mile marker number eight.
Tornado, Monroe
- When
- January 7, 3:00 AM EST to 3:04 AM EST
- Where
- Monroe County, 1.18 mi W of Smarr to 1.71 mi ENE of Smarr
- Rating
- EF0
- Path length
- 2.88 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.979, -83.890
A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF0 tornado touched down near 412 Reedy Creek Road, approximately five miles southeast of Forsyth, then tracked eastward for approximately three miles across southeast Monroe county. The maximum path width was estimated to be 100 yards. Maximum winds were estimated at 85 mph. The tornado moved east across U.S. Highway 41 near the Smarr water tower, then dissipated as it crossed Interstate-75 southeast of the Rumble Road Industrial Park. One home sustained moderate damage to its roof and siding. Three other structures sustained minor shingle damage along the path of the tornado. Trees were sporadically either snapped or uprooted along the path of the tornado.
Flood, Gordon
- When
- January 7, 3:00 AM EST to January 8, 5:12 AM EST
- Where
- Gordon County, 1.48 mi W of Hill City to 1.96 mi SSW of Curryville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.603, -85.026
The USGS stream gage on Oothkalooga Creek at Georgia Highway 53 Spur, one mile south of Calhoun, reached its flood stage of 18 feet at 0300 AM EST on January 7th, and remained at or above flood stage until 1345 on January 7th. In addition, the Coosawattee River at Pine Chapel Road, five miles east of Resaca, reached flood stage of 22 feet at 0712 AM EST on January 7th and remained above flood stage until 0512 AM EST on January 8th. The Calhoun Times reported that 36 roads across the county were closed because of flooding. Two drivers that disregarded barricades had to be rescued from flood waters. Finally, parts of the Calhoun Recreational Department were flooded for the first time in 10 years. Damage was confined to minor debris removal.
Flood, Chattooga
- When
- January 7, 12:00 PM EST to January 8, 2:32 AM EST
- Where
- Chattooga County, 1.3 mi NNE of East Trion to 1.23 mi NW of Chattoogaville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.568, -85.274
A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia determined that flooding occurred on Racoon Creek at Hair Lake Road, and Spring Creek at Spring Creek Road. Small streams also overflowed their banks at Fish Hatchery Road and Ragland Road. In addition, the Chattooga River went into minor flood until the January 8th at 232 AM EST. Damage was confined to minor debris removal.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, January 6 to 7, 20092 deaths · 1 injured · $896,000 · 74 kt wind · 16 events
- Ice Storm and Winter Weather in Connecticut, January 6 to 7, 20092 deaths · 4 injured · 4 events
- Winter Weather in Illinois, January 6, 20091 death · 2 injured · 5 events
- Flooding and Heavy Rain in Washington, January 6 to 8, 2009$1.1 million · 3 events
- Flash Flooding in Mississippi, January 6, 2009$690,000 · 7 events
- High Wind and Strong Wind in Washington, January 6 to 7, 2009$65,000 · 68 kt wind · 2 events
- Ice Storm in Pennsylvania, January 6 to 7, 2009$4,000 · 29 events
- Winter Storm and Winter Weather in New York, January 6 to 8, 200927 events
- Damaging Wind in Mississippi, January 6, 2009$25,000 · 50 kt wind · 1 event
- Winter Storm and High Wind in Wyoming, January 6 to 8, 20091 injured · $4,000 · 68 kt wind · 9 events
- High Wind in Wyoming, January 6 to 8, 2009$15,000 · 64 kt wind · 5 events
- Winter Storm and Winter Weather in West Virginia, January 6 to 7, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144721, 149752, 144715, 144723, 146871, 147411, 147854, 147851, 144722, 150239, 150242, 150237, 150247, 148249, 148266, 148931, 147852.